Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 52, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 5, 2009, 1:42 PM EDT for Bulloch County, Jenkins County, Screven County, Georgia. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2009, 1:42 PM EDT (17:42 UTC)
- Expired
- May 5, 2009, 2:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
Counties Bulloch County, GA, Jenkins County, GA, Screven County, GA
The radar
The Charleston,SC radar (KCLX), 78 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 2:19 PM EDT | TSTM WND DMG | 2 Nw Sylvania, GA | FORESTRY COMMISSION REPORTED TREE LIMB 4 TO 6 INCHES IN DIAMETER DOWN NORTHWEST OF SYLVANIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 10:18 AM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1007 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCHS 051742
SVRCHS
GAC031-165-251-051830-
/O.NEW.KCHS.SV.W.0052.090505T1742Z-090505T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
142 PM EDT TUE MAY 5 2009
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME NORTHWESTERN BULLOCH COUNTY IN SOUTHEAST GEORGIA...
SOUTHERN JENKINS COUNTY IN SOUTHEAST GEORGIA...
CENTRAL SCREVEN COUNTY IN SOUTHEAST GEORGIA...
* UNTIL 230 PM EDT
* AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SCARBORO...OR ABOUT OVER MILLEN...MOVING EAST AT 20 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
MILLEN...EMMALANE...
SCARBORO...ROCKY FORD...
WOODCLIFF...
SYLVANIA...ALTMAN...
HILLTONIA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT. WEATHER CONDITIONS WILL RAPIDLY DETERIORATE AS STORMS
APPROACH. SEEK SHELTER IN A STURDY BUILDING...MOVE TO AN INTERIOR
ROOM AND STAY AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024.
&&
LAT...LON 3294 8159 3270 8152 3257 8202 3258 8203
3261 8201 3266 8210 3276 8213
TIME...MOT...LOC 1742Z 253DEG 19KT 3276 8190
$$2 follow-up statements
000
WWUS52 KCHS 051801
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
201 PM EDT TUE MAY 5 2009
GAC031-165-251-051830-
/O.CON.KCHS.SV.W.0052.000000T0000Z-090505T1830Z/
BULLOCH GA-JENKINS GA-SCREVEN GA-
201 PM EDT TUE MAY 5 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR CENTRAL SCREVEN...SOUTHEASTERN JENKINS AND EXTREME NORTHWESTERN
BULLOCH COUNTIES...
AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WOODCLIFF...OR ABOUT 9 MILES WEST OF SYLVANIA...MOVING
EAST AT 20 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
&&
LAT...LON 3264 8205 3276 8194 3294 8159 3270 8152
3257 8202 3258 8203 3261 8201
TIME...MOT...LOC 1801Z 253DEG 19KT 3275 8179
$$000
WWUS52 KCHS 051825
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
225 PM EDT TUE MAY 5 2009
GAC031-165-251-051833-
/O.EXP.KCHS.SV.W.0052.000000T0000Z-090505T1830Z/
BULLOCH GA-JENKINS GA-SCREVEN GA-
225 PM EDT TUE MAY 5 2009
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SCREVEN...SOUTHEASTERN
JENKINS AND EXTREME NORTHWESTERN BULLOCH COUNTIES WILL EXPIRE AT 230
PM EDT...
AT 223 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED
THE WARNING HAD WEAKENED...THUS THE SEVERE THUNDERSTORM WARNING HAS
BEEN ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
LAT...LON 3264 8205 3276 8194 3294 8159 3270 8152
3257 8202 3258 8203 3261 8201
TIME...MOT...LOC 1823Z 253DEG 19KT 3278 8166
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 1:39 PM EDT, 3 minutes earlier.
Area forecast discussion, May 5, 1:39 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
139 PM EDT TUE MAY 5 2009
.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL REMAIN JUST OFF THE COAST FOR MOST OF
THE WEEK...WHILE A SURFACE TROUGH PERSISTS INLAND. AN APPROACHING
FRONT MAY MOVE INTO THE SOUTHEAST STATES DURING THE LATE WEEK
PERIOD.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SFC ANALYSIS PUTS A SFC LOW OVER ERN TN/WRN NC WITH ITS ASSOCIATED
WMFNT EXTENDING EWD ALONG THE NC/SC BORDER AND ITS ASSOCIATED
CDFNT EXTENDING SWWD THROUGH NRN GA...CENTRAL AL AND SW MS. IN THE
UPPER LEVELS...PER WV IMAGERY SEVERAL STRONG UPPER LEVEL
SHORTWAVES ARE PUSHING EWD THROUGH THE MEAN ZONAL FLOW. THESE
SHORTWAVES WILL WORK WITHIN SIGNIFICANTLY INCREASING INSTABILITY
OVER THE CAROLINA AND GA COASTAL PLAIN THROUGH THIS AFTN. PER
MODIFIED 12Z KCHS RAOB...LI/S WILL DROP TO -6 TO -7 WITH CAPES
EXCEEDING 2500 J/KG. IN PARTICULAR...CAPE IS ENHANCED IN THE -10
TO -30 DEG GROWTH ZONE WHILE H5 TEMPS ARE DOWN TO -12C. LOW LEVEL
JETTING IS STILL IN PLACE PER MODEL INITIALIZATIONS AND RAOBS
INDICATING 30-40 KT WINDS AT ARND 850MB. CONSIDERING THAT MUCH OF
THE CHS CWFA RECEIVED GOOD SUNSHINE THROUGH MOST OF THIS MORNING
AND RESIDUAL SFC BOUNDARIES ARE LYING AROUND MOST AREAS N OF
INTERSTATE 16...THE CHANCES FOR SHWRS/TSTMS WITH SEVERE POTENTIAL
WILL INCREASE THROUGH THE AFTN HOURS. 0-6 KM BULK SHEAR IS ARND
30-35 KT SO CLUSTERS OF STORMS ARE EXPECTED WITH THE GREATEST
HAZARDS BEING HAIL AND DMGG WINDS. HELICITIES ARE ON THE LOW END
OF THE TORNADIC THREAT SPECTRUM...INDICATING A NON-ZERO HAZARD...
BUT CHCS ARE QUITE LOW FOR ANY TORNADIC SUPERCELLS WITH MAINLY THE
ONLY SHOT BEING BOUNDARY COLLISIONS AND SEABREEZE EFFECTS. HAVE
TWEAKED POPS TO SHOW INCREASING PRECIP CHCS FROM W TO E TDA AND
HAVE INCLUDED ENHANCED SEVERE WORDING DUE TO RECENTLY ISSUED
SEVERE TSTM WATCH 244...IN EFFECT UNTIL 22Z. THE GREATEST SHOT AT
SEEING SEVERE WX /BEYOND THE CURRENT ACTIVITY ONGOING OVER FAR
INLAND SE GA/ WILL BE ALONG AND N OF INTERSTATE 16 WHERE
INSTABILITY WILL BE MOST ENHANCED...MOISTURE WILL BE DEEPEST
/PWATS OVER 1.4 INCHES/ AND THE AXES OF THE SHORTWAVES SWING
THROUGH.
TEMPS GENERALLY LOOK ON TRACK...EXPECTED TO REACH THE LOW-MID 80S
AND DEWPOINTS WILL GENERALLY RESIDE IN THE MID 60S ALTHOUGH
DEWPOINTS MAY INCREASE TO NEAR 70 LATER THIS AFTN BEHIND THE
SEABREEZE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
SHOWERS AND TSTMS WILL PERSIST INTO THE EARLY EVENING AS THE
SUPPORTING SHORTWAVE EXITS OFF TO THE NORTH. LINGERING INSTABILITY
AND CONVECTIVE OUTFLOWS SHOULD KEEP ISOLATED TO SCATTERED SHOWERS
AND TSTMS GOING THROUGH AT LEAST MIDNIGHT...POSSIBLY LATER. THE
GREATEST COVERAGE LOOKS TO REMAIN ANCHORED ACROSS THE NORTHERN HALF
OF THE FORECAST AREA...ESPECIALLY FROM ALLENDALE AND HAMPTON
COUNTIES NORTHEAST THROUGH BERKELEY COUNTY. THE RISK FOR SEVERE
TSTMS WILL CONTINUE THROUGH THE EVENING HOURS...ESPECIALLY NORTH OF
INTERSTATE 16 SO WILL KEEP A MENTION OF LARGE HAIL AND DAMAGING
WINDS THROUGH MIDNIGHT. LOWS WILL RANGE FROM THE MID 60S WELL INLAND
TO THE LOWER 70S AT THE COAST.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE THROUGH LATE IN THE
WEEK..AS AN UNSETTLED WEATHER PATTERN PERSISTS ACROSS THE SOUTHEAST
STATES. ATLANTIC HIGH PRESSURE WILL KEEP WEAK SURFACE TROUGHING
AND A STALLED FRONTAL BOUNDARY LINGERING INLAND. TEMPERATURES WILL
REMAIN ABOVE NORMAL THROUGH THE EXTENDED PERIOD. AT THE UPPER
LEVELS...A SERIES OF SHORTWAVES WILL QUICKLY TRACK TOWARD THE EAST
COAST WEDNESDAY THROUGH FRIDAY. THE BEST CHANCE FOR ORGANIZED
THUNDERSTORM DEVELOPMENT WILL BE WEDNESDAY...AS ONE OF THE
STRONGER SHORTWAVES APPROACHES THE REGION WHILE WEAK TO MODERATE
INSTABILITY IS IN PLACE.
A SURFACE WAVE WILL FOLLOW THE UPPER SHORTWAVE NORTHEAST EARLY
THURSDAY...WITH MODELS SUGGESTING DEEP LAYER MOISTURE COULD BE
REDUCED BEHIND THE SYSTEM. EXTENDED MODEL GUIDANCE INDICATES A
LOWER CHANCE OF SHOWERS/THUNDERSTORMS THURSDAY AFTERNOON AS A RESULT.
JUST ENOUGH LINGERING MOISTURE AND WEAK INSTABILITY SUGGESTS A
SLIGHT CHANCE OF DIURNAL CONVECTION IS POSSIBLE WITH HELP FROM
SEABREEZE CONVERGENCE THURSDAY AFTERNOON/EVENING
ANOTHER STRONG SHORTWAVE WILL SHIFT INTO THE MID ATLANTIC AND
CAROLINAS LATER IN THE DAY THURSDAY AND INTO FRIDAY MORNING.
ASSOCIATED SURFACE LOW PRESSURE WILL TRACK NORTHEAST INTO THE MID
ATLANTIC REGION...DRAGGING A WEAK COLD FRONT SOUTHEAST. ALTHOUGH
MORE DRY AIR COULD INTRUDE INTO THE REGION ON FRIDAY WITH THIS
SYSTEM...THE UPPER LEVEL RIDGE WILL BE STRENGTHENING FROM THE
SOUTH AND LIKELY PREVENT THE FRONT FROM PROGRESSING INTO THE
FORECAST AREA. WILL ONLY MAINTAIN A SLIGHT CHANCE FOR SHOWERS AND
THUNDERSTORMS ACROSS MAINLY THE SOUTH CAROLINA ZONES...WHICH WILL
BE CLOSEST TO UPPER SHORTWAVE ENERGY AND ANY FRONTAL CONVERGENCE.
OTHERWISE...EXPECT FRIDAY TO BE AN UNSEASONABLY HOT DAY WITH HIGH
TEMPERATURES REACHING THE UPPER 80S TO AROUND 90 DEGREES.
SIMILAR CONDITIONS ARE EXPECTED ON SATURDAY...WITH UPPER RIDGING
REMAINING STRONG ACROSS SOUTHERN ZONES AND SHUNTING MOST SHORTWAVE
ENERGY TO THE NORTH. THUS HIGH TEMPERATURES WILL AGAIN APPROACH 90
DEGREES AND ONLY A SLIGHT CHANCE FOR PRECIP WILL REMAIN ACROSS THE
NORTHERN COUNTIES.
BOTH LONG RANGE MODELS SUGGEST THE FRONT MAY BE ABLE TO FINALLY PUSH
SOUTHWARD INTO THE FORECAST AREA SUNDAY AND SUNDAY NIGHT. GFS IS MUCH
MORE AGGRESSIVE WITH PRECIP CHANCES ASSOCIATED WITH FRONTAL
PROGRESSION. CONFIDENCE IN THIS SCENARIO IS NOT HIGH...CONSIDERING
THAT PERSISTENT ABOVE NORMAL TEMPERATURES AND THE STRONG RIDGE TO
THE SOUTH COULD SAP THE FRONT OF MUCH OF ITS ENERGY. PREFER TO
INDICATE ONLY A SLIGHT CHANCE OF DIURNALLY DRIVEN
SHOWERS/THUNDERSTORMS SUNDAY AND MONDAY.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
MAINLY VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE 18Z TAF
PERIOD FOR KCHS AND KSAV. YET WITH CONVECTION CONTINUING TO AFFECT
AREAS TO THE WEST OF BOTH TERMINALS...HAVE MAINTAINED CB GROUPS
WHILE INTRODUCING A TEMPO OF -TSRA FOR KCHS WHERE THE THREAT FOR
CONVECTION APPEAR HIGHER. WILL HAVE TO MONITOR RADAR TRENDS AND
OBS THIS AFTERNOON AS UNCERTAINTY REMAINS IN TIMING...INTENSITY
AND COVERAGE OF CONVECTION. BOTH TERMINALS CAN EXPECT GUSTY WINDS
IN/NEAR ANY THUNDERSTORMS...ALONG WITH MVFR VISIBILITIES/CEILINGS
OR LOWER AND WILL AMEND TAFS IF THESE CONDITIONS ARE EXPECTED. ANY
LINGERING CONVECTION IS EXPECTED TO DETERIORATE AFTER SUNSET THUS
NOT AFFECTING EITHER TERMINAL WHICH WILL ALLOW WINDS TO DROP TO 5
KNOTS OR BELOW. FOG POTENTIAL APPEARS LOW AS WINDS ARE NOT EXPECT
TO GO CALM AND CLOUD COVERAGE SHOULD HINDER FOG FORMATION. ANY
POTENTIAL CONVECTION FOR WEDNESDAY AFTERNOON/EVENING WILL BE
REEVALUATED AT THE NEXT TAF PERIOD.
EXTENDED AVIATION OUTLOOK...THERE IS A CHANCE OF MVFR OR LOWER
CONDITIONS IN SHOWERS AND TSTMS THROUGH AT LEAST WEDNESDAY. VFR
CONDITIONS ARE THEN EXPECTED THURSDAY THROUGH SATURDAY.
&&
.MARINE...
MAINLY CLEAR SKIES...ESP CLOSE TO THE COAST AND OVER THE COASTAL
WATERS...HAVE ALLOWED FOR DEEP MIXING THIS MRNG. WINDS ALOFT OF
30-40 KT HAVE BLENDED TWD THE SFC THIS MRNG. FOLLY BEACH AND CHAS
HARBOR HAVE BOTH REPORTED SUSTAINED WINDS ARND 15 KT WITH GUSTS
SLIGHTLY EXCEEDING 20 KT. AS MORE CLOUD COVER ENVELOPS THE WATERS
BY LATE THIS AFTN...WIND SPEEDS MAY SETTLE BACK A BIT...SO HAVE
INCREASED WIND SPEEDS BY A CATEGORY IN THE MRNG UPDATE. WAVE
HEIGHTS LOOK IN CHECK...BUT HAVE ALSO INCLUDED MENTION OF SEVERE
TSTM WATCH 244 IN EFFECT UNTIL 22Z.
ANOTHER MINOR NOCTURNAL SURGE APPEARS LIKELY TONIGHT WITH THE
CENTER OF ATLANTIC HIGH PRESSURE WILL CENTERED WELL EAST OF THE
REGION. SPEEDS AS HIGH AS 15 KT CAN BE EXPECTED WITH SEAS OF 2-4
FT WILL CONTINUE WITH A FEW 5 FT SEAS POSSIBLE ON THE OUTER EDGES
OF AMZ374.
WEDNESDAY THROUGH SATURDAY...ATLANTIC HIGH PRESSURE WILL REMAIN
IN PLACE SOUTH OF THE REGION...WITH A FRONTAL BOUNDARY LINGERING
ACROSS THE SOUTHERN MID ATLANTIC STATES. THIS WILL RESULT IN A
PERSISTENT SOUTH TO SOUTHWEST FLOW ACROSS THE WATERS WEDNESDAY
THROUGH SATURDAY...DOMINATED MAINLY BY AFTERNOON SEABREEZE
CIRCULATIONS AND NOCTURNAL SURGES. WILL KEEP WINDS/SEAS BELOW
SMALL CRAFT ADVISORY THRESHOLDS AT THIS TIME. HOWEVER CONDITIONS
COULD APPROACH ADVISORY CRITERIA WEDNESDAY NIGHT AND AGAIN
THURSDAY NIGHT AS SURFACE LOWS TRACKING TO THE NORTHEAST TIGHTEN
THE PRESSURE GRADIENT ACROSS THE WATERS.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SEVERE THUNDERSTORM WATCH UNTIL 6 PM EDT THIS EVENING FOR
GAZ087-088-099>101-114>119-137>141.
SC...SEVERE THUNDERSTORM WATCH UNTIL 6 PM EDT THIS EVENING FOR
SCZ040-042>045-047>051.
MARINE...SEVERE THUNDERSTORM WATCH UNTIL 6 PM EDT THIS EVENING FOR
AMZ330-350-352-354.
&&Hazardous weather outlook, May 5, 10:35 AM EDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 1035 AM EDT TUE MAY 5 2009 AMZ330-350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045- 047>051-061030- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-JENKINS-SCREVEN-CANDLER-BULLOCH- EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM- COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH- COASTAL MCINTOSH-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER- BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON- COASTAL JASPER- 1035 AM EDT TUE MAY 5 2009 ...SEVERE THUNDERSTORM WATCH 244 IN EFFECT UNTIL 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AMZ374-061030- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 1035 AM EDT TUE MAY 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION AGAIN THIS AFTERNOON AS ANOTHER UPPER LEVEL DISTURBANCE MOVES ACROSS THE SOUTHEAST UNITED STATES. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE RISK FOR SEVERE THUNDERSTORMS WILL BE GREATEST OVER LAND BUT THE RISK MAY SPREAD EAST TO THE OFFSHORE GEORGIA COASTAL WATERS BY LATE AFTERNOON OR THIS EVENING. THERE WILL ALSO BE A RISK FOR LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO WATER LIGHTNING. ANY THUNDERSTORMS WHICH DEVELOP WILL BE CAPABLE OF DROPPING 1-2 INCHES OF RAIN... WHICH MAY RAPID REDUCE VISIBILITY AND SIGNIFICANTLY IMPAIR MARINE NAVIGATION. MARINERS ACROSS THE GEORGIA COASTAL WATERS SHOULD REMAIN ALERT FOR POSSIBLE SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR COAST GUARD BROADCASTS FOR THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 5, 11:01 AM EDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1101 AM EDT TUE MAY 5 2009 GAZ087-088-100-SCZ040-051530- ALLENDALE-BULLOCH-JENKINS-SCREVEN- 1101 AM EDT TUE MAY 5 2009 ...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL ALLENDALE... SCREVEN...SOUTHEASTERN JENKINS AND NORTHWESTERN BULLOCH COUNTIES THROUGH 1130 AM EDT... AT 1058 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG WINDS OF 40 TO 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MILLHAVEN TO FOUR POINTS...OR ALONG A LINE EXTENDING FROM 11 MILES NORTH OF SYLVANIA TO 11 MILES NORTHWEST OF WESTSIDE... MOVING EAST AT 30 MPH. AREAS IN AND AROUND ALTMAN...CAPTOLO...DOVER...HILLTONIA... HOPEULIKIT...HUNTERS...MIDDLEGROUND...MILLHAVEN...ROCKY FORD... SCARBORO...SYLVANIA AND WOODCLIFF WILL BE IMPACTED THROUGH 1130 AM EDT. EXCESSIVE LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS... REMAIN AS LOW TO THE GROUND AS POSSIBLE AND AWAY FROM TALL OBJECTS... OPEN SPACES...AND BODIES OF WATER. IF INDOORS...STAY AWAY FROM WINDOWS...DOORS...PLUMBING AND ELECTRICAL DEVICES. THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD. SEEK AN ALTERNATE ROUTE. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS AND POWER LINES. 33
Local storm report, May 5, 12:15 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1215 PM EDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 5 N GOOSE CREEK 33.05N 80.03W
05/04/2009 E0.88 INCH BERKELEY SC PUBLIC
DIME TO NICKEL SIZE HAIL LASTING FOR ABOUT FIVE MINUTES
WAS REPORTED IN FOXBANK PLANTATION OFF HIGHWAY 52. TIME
ESTIMATED BASED ON RADAR.
&&
JAQLocal storm report, May 5, 12:16 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1216 PM EDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL CARNES CROSSROAD 33.06N 80.09W
05/04/2009 E1.75 INCH BERKELEY SC TRAINED SPOTTER
HAIL UP TO GOLFBALL SIZE REPORTED NEAR INTERSECTION OF
HWY 17A AND HWY 176. TIME ESTIMATED BASED ON RADAR.
&&
JPCLocal storm report, May 5, 12:22 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1222 PM EDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 3 ENE CARNES CROSSROAD 33.08N 80.05W
05/04/2009 E1.75 INCH BERKELEY SC TRAINED SPOTTER
HAIL UP TO GOLFBALL SIZE REPORTED ALONG CYPRESS GARDENS
RD NEAR HIGHWAY 52. TIME ESTIMATED BASED ON RADAR.
&&
JPCSpecial weather statement, May 5, 1:12 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 112 PM EDT TUE MAY 5 2009 GAZ087-051745- JENKINS- 112 PM EDT TUE MAY 5 2009 ...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY THROUGH 145 PM EDT... AT 111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY WINDS OF 35 TO 45 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF THRIFT...OR ABOUT 13 MILES NORTHEAST OF SWAINSBORO...MOVING EAST AT 25 MPH. AREAS IN AND AROUND BUTTS...EMMALANE...MILLEN AND SCARBORO WILL BE IMPACTED THROUGH 145 PM EDT. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS AND POWER LINES.
Special weather statement, May 5, 1:24 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 124 PM EDT TUE MAY 5 2009 SCZ042-043-051815- HAMPTON-INLAND COLLETON- 124 PM EDT TUE MAY 5 2009 ...STRONG THUNDERSTORMS WILL IMPACT CENTRAL COLLETON AND EAST CENTRAL HAMPTON COUNTIES THROUGH 215 PM EDT... AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF WALTERBORO...OR ABOUT 9 MILES NORTH OF YEMASSEE...MOVING EAST AT 25 MPH. AREAS IN AND AROUND ROUND O AND WALTERBORO WILL BE IMPACTED THROUGH 215 PM EDT. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS AND POWER LINES.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 10:21 AM EDT | Severe Thunderstorm Warning | CHS | Jenkins, Screven | 39 min |
| May 5, 11:31 AM EDT | Areal Flood Advisory | CHS | Jenkins | 59 min |
| May 5, 11:46 AM EDT | Areal Flood Advisory | CHS | Screven | 89 min |
| May 5, 12:15 PM EDT | Areal Flood Advisory | CHS | Screven | 90 min |
| May 5, 12:28 PM EDT | Areal Flood Advisory | CHS | Jenkins | 92 min |
| May 5, 2:58 PM EDT | Severe Thunderstorm Warning | CHS | Effingham, Screven | 47 min |
| May 5, 3:14 PM EDT | Severe Thunderstorm Warning | CHS | Bulloch, Effingham, Screven | 46 min |
| May 5, 4:41 PM EDT | Severe Thunderstorm Warning | CHS | Chatham, Effingham | 64 min |
| May 5, 4:52 PM EDT | Special Marine Warning | CHS | 83 min | |
| May 5, 5:40 PM EDT | Severe Thunderstorm Warning | CHS | Long, McIntosh | 65 min |
| May 5, 6:03 PM EDT | Tornado Warning | CHS | McIntosh | 42 min |
| May 5, 6:15 PM EDT | Special Marine Warning | CHS | 90 min | |
| May 5, 6:37 PM EDT | Severe Thunderstorm Warning | CHS | McIntosh | 38 min |
| May 5, 7:18 PM EDT | Severe Thunderstorm Warning | CHS | McIntosh | 28 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.